Hail, Ida
- When
- June 6, 2:24 PM CST
- Where
- Ida County, Battle Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -95.600
Thunderstorms produced damaging winds and hail in Ida County of northwest Iowa during the afternoon of June 6th. The thunderstorms continued into the evening and produced damaging winds near Le Mars in Plymouth County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds and hail in Ida County of northwest Iowa during the afternoon of June 6th. The thunderstorms continued into the evening and produced damaging winds near Le Mars in Plymouth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 11:06 AM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1206 PM CDT SAT JUN 6 2015 .UPDATE... ISSUED AT 1205 PM CDT SAT JUN 6 2015 ACTIVITY ACROSS THE CWA HAS BEEN MINIMAL THROUGH THE MORNING... WITH WARM ADVECTIVE LIFT BASICALLY WORKING WITH MARGINAL MID LEVEL INSTABILITY FOR A FEW HIGH BASED SHOWERS. ON FAR NORTHERN EDGE OF THE EASTERN NEBRASKA CONVECTIVE DEVELOPMENT...MAY FIND A ROGUE STORM PUSH UP THROUGH NE NEBRASKA AND NW IA AREAS SOUTH OF HIGHWAY 20 AROUND THE LUNCH TIME/VERY EARLY AFTERNOON. PAST ALL THIS... THE MAIN CONCERN FOR THIS UPDATE IS THE SEVERE WEATHER POTENTIAL TODAY. SHORT TERM MODELS CONTINUE TO BE WAY TOO AGGRESSIVE IN TIMING OF CONVECTIVE DEVELOPMENT...STARTING AT CURRENT TIME OR A BIT LATER. ARE NOT REALLY THAT WARM ALOFT...BUT ARE WARMING SLIGHTLY THROUGH THE DAY WHICH WILL BATTLE ATTEMPT TO GENERATE MORE SURFACE BASED INSTABILITY. NOTICED IN SOUNDINGS FOR RAP/NAM/GFS THAT THERE WAS A TENDENCY TO DESTROY THE WEAK CAP ABOUT AS QUICKLY AS DEVELOPED...WHICH SEEMS INCORRECT IN THIS SET UP. SOME OF THE MOST RECENT HI RES SOLUTIONS ARE NOW SLIDING THIS DEVELOPMENT WINDOW BACK TOWARD A 21Z-00Z TIME FRAME...WHICH SEEMS MUCH MORE REASONABLE GIVEN THE TIME IT WILL TAKE TO INCREASE A DEEPER INSTABILITY PROFILE GIVEN DEBRIS CLOUDS. LIKELY THAT THE MLCAPE SHOULD REACH 1500-2000 J/KG BY MID TO LATE AFTERNOON...VERY WEAKLY CAPPED. SHEAR PROFILES ARE ACTUALLY FAIRLY FORMIDABLE BY LATER AFTERNOON AND EARLY EVENING AS MID LEVEL WINDS INCREASE WITH WAVE PASSING NORTH OF THE REGION...WITH DEEP LAYER SHEAR OF 35 TO 45 KNOTS. SHEAR ACTUALLY QUITE DISTRIBUTED THROUGH THE DEEP LAYER. INITIATION POINT FOR CONVECTION WOULD APPEAR TO BE NEAR NORTHWARD MOVING BOUNDARY FROM OVERNIGHT CONVECTION TO THE SOUTH AS IT MOVES INTO NORTHEAST NEBRASKA/FAR SOUTHEAST SOUTH DAKOTA IN THE LATE AFTERNOON...WITH MORE SPOTTY ACTIVITY NORTHWARD TOWARD I 90 AND INTO EAST CENTRAL SD. SECONDARY FOCUS FOR STORMS WILL BE FRONTAL BOUNDARY PUSHING INTO THE CWA LATE AFTERNOON AND PROGRESSING SLOWLY SOUTHEAST IN THE EVENING. THE MOST SIGNIFICANT POTENTIAL FOR SEVERE STORMS WOULD LOOK TO WORK THROUGH THE MISSOURI VALLEY TOWARD NORTHWEST IOWA IN THE VERY LATE AFTERNOON AND EVENING HOURS...LOOKING AT PRIMARILY LARGE HAIL/DAMAGING WIND THREAT...BUT CERTAINLY WITH RISK FOR TORNADO THROUGH MID EVENING. OTHER FACET IS THE FLASH FLOOD THREAT. ANTECEDENT CONDITIONS REVEAL MOST AREAS HAVE NOT SEEN A GREAT DEAL OF RAIN LAST SEVERAL DAYS. EVEN WITH CLASSIC OVERESTIMATION OF PWAT IN MODELS DUE TO CONVECTIVE TENDENCIES...OBSERVED VALUES FROM LAST NIGHT AND THIS MORNING RAOB NETWORK INDICATE WELL INTO THE UPPER QUARTILE WITHIN INFLOW TO POTENTIAL STORM AREA...AS WELL AS POTENTIAL FOR A LONGER DURATION EVENT THROUGH THE EVENING. KEEPING EYE OUT FOR NEED FOR FLASH FLOOD WATCH THROUGH THE LOWER MISSOURI VALLEY EASTWARD WITH AFTERNOON PACKAGE...BUT FOR THE TIME HAVE HIGHLIGHTED THE THREAT FOR HEAVY RAINFALL IN THE EHWO. DID RAISE HIGHS SEVERAL LOCATIONS BY A FEW DEGREES...BUT SHOULD SLOW UP/STEADY OUT WITH SOME SELF DESTRUCTIVE SUNSHINE WEST OF I-29... AND EXTRA NECESSITY TO WARM THE STABLE AIRFLOW OUT OF EASTERN NEBRASKA CONVECTION. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 309 AM CDT SAT JUN 6 2015 BIG QUESTIONS AND CONCERNS FOR THE FIRST COUPLE FORECAST PERIODS ARE THE WHERE/WHEN/HOW BAD FOR CONVECTION ASSOCIATED WITH FRONTAL BOUNDARY AND UPPER WAVE MOVING THROUGH SD THROUGH THE DAY. AT 07Z... THERE ARE TWO SEPARATE AREAS OF ON-GOING CONVECTION...ONE IN SOUTHWESTERN SD AND THE OTHER IN SOUTHERN NE. MODELS HAVE BEEN ALL OVER THE PLACE ON HOW THESE AREAS WILL HOLD TOGETHER AND MOVE. LOOKS LIKE THE SOUTHERN NE AREA SHOULD CONTINUE SLIDING MAINLY EAST AND STAY SOUTH OF THE FORECAST AREA. THE SD ONE SHOULD START TURNING MORE EASTERLY FOLLOWING THE FRONTAL MOVEMENT THIS MORNING...WHICH WOULD BRING IT INTO THE NORTHERN COUNTIES MID MORNING THROUGH EARLY AFTERNOON. THE NEXT BIG QUESTION IS IF WE WILL SEE REDEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING ALONG THE FRONT. WILL GO WITH REDEVELOPMENT LIKELY FROM AROUND I-29 EASTWARD. SEVERE POTENTIAL IS CONDITIONALLY PRETTY GOOD IN FAR SOUTHERN AREAS...FROM AROUND YKN TO SLB THIS EVENING...IF THOSE AREAS DON'T SEE ANY RAINS THIS MORNING AND GET A FEW PEAKS OF SUNSHINE TO HELP DESTABILIZE LOWER LEVELS. WIND FIELDS ARE DEFINITELY GOING TO BE THERE TO SUPPORT SEVERE CHANCES BUT AGAIN IT WILL DEPEND ON WHETHER NEW STORM DEVELOPMENT IS SURFACE BASED OR ELEVATED...AND HOW MUCH INSTABILITY CAN BUILD UP BEFORE THINGS REFIRE. STORMS SHOULD BE CLEARING OUT OF THE EASTERN COUNTIES BY SUNRISE SUNDAY AS THE FRONT CONTINUES PULLING EAST OF THE AREA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 309 AM CDT SAT JUN 6 2015 AT THIS TIME...SUNDAY AND MONDAY LOOKS PRETTY QUIET AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED WHICH SHOULD KEEP THE MOISTURE AND INSTABILITY OUT OF THE AREA. HOWEVER WITH ENHANCED MIXING BOTH DAYS SHOULD PROVE TO BE VERY WARM WITH HIGHS IN THE 80S. IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...WHILE TUESDAY AND WEDNESDAY APPEAR TO BE FAIRLY QUIET AND VERY WARM...TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL...THE LATTER HALF OF THE WEEK MAY BRING SOME POTENTIALLY INTERESTING WEATHER. OF COURSE THIS DEPENDS ON SOME TIMING DIFFERENCES IN THE MODELS AS WELL AS ANY DIFFERENCES THAT COULD OCCUR WHEN REALITY HITS BUT FOR NOW THE MODELS ARE FAIRLY CONSISTENT IN BRINGING WEST COAST ENERGY ONTO THE PLAINS SOMETIME FROM ABOUT WEDNESDAY NIGHT INTO FRIDAY AND ALL INDICATIONS ARE THAT THE LOW LEVELS COULD BE FAVORABLE FOR SEVERE THUNDERSTORMS IF THE UPPER LEVELS CAN SPREAD ACROSS FAVORABLE CONDITIONS. ON WEDNESDAY THE RIGHT ENTRANCE REGION OF A JET WILL MOVE ACROSS THE AREA WHICH WILL LIKELY ALLOW THUNDERSTORMS TO DEVELOP OVER THE WESTERN HIGH PLAINS AND SPREAD EAST AND SOUTHEAST. THE EXTENT OF THIS POSSIBLE MCS WILL BEGIN TO DEFINE WHAT HAPPENS ON THURSDAY AND FRIDAY.FOR NOW THE MODELS ARE KEEPING THE 925MB TO SURFACE FRONT NEAR THE CWA BUT IF THE WEDNESDAY NIGHT MCS IS A LITTLE STRONGER...WHICH IS NOT IMPOSSIBLE GIVEN THE 100 KNOT UPPER LEVEL JET MOVING THROUGH NORTH DAKOTA INTO MINNESOTA...THEN THE BOUNDARY MAY SNEAK FARTHER SOUTH AS WILL THE BETTER INSTABILITY AND SHEAR. TO EARLY TO CALL REGARDLESS SO WILL MAINTAIN MID RANGE POPS WEDNESDAY NIGHT INTO FRIDAY AS WELL AS GRADUALLY COOLING TEMPERATURES GIVEN EXPECTED INCREASE IN CLOUDS...THEN COOLER AIR BY FRIDAY AS BOUNDARY MOVES IN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1205 PM CDT SAT JUN 6 2015 DIFFICULT TIMING ON CONVECTION FOR THIS SET...THE MOST IMPORTANT AVIATION CONCERN FOR THE PERIOD. STORMS WOULD ALMOST CERTAINLY HAVE MVFR VISIBILITY AND CEILINGS WITH MORE SIGNIFICANT CONVECTION. HAVE TRENDED TOWARD MENTIONS ONLY FOR A FEW HOURS AT ANY LOCATION...TIMING CLOSER TO THE SLOWER LATER RUNS OF HRRR/HOPWRF. MAY ALSO FIND A SHORT PERIOD OF MVFR HEIGHT STRATOCUMULUS EARLY AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...CHAPMAN SHORT TERM...MG LONG TERM...08 AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1106 AM CDT SAT JUN 6 2015 IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066>071-071615- LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 1106 AM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PUSH THROUGH AREAS NEAR AND SOUTH OF SIOUX CITY IN THE MIDDAY HOURS. OTHER THAN BRIEF HEAVY RAINFALL... SEVERE WEATHER IS NOT EXPECTED WITH STORMS INTO EARLY AFTERNOON. THIS WILL CHANGE AS THE LATE AFTERNOON HOURS APPROACH...WITH POTENTIAL FOR RAPID DEVELOPMENT IN THE 3 PM TO 6 PM RANGE. STRONGEST STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 5 PM AND 10 PM. THE SEVERE WEATHER THREAT SHOULD DIMINISH AND PUSH SOUTHEAST OF THE AREA AFTER MIDNIGHT. REPEATED STORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL... UP TO 2 TO 3 INCHES IN AN HOUR OR TWO...WHICH COULD PRODUCE SOME FLASH FLOODING OF URBAN AREAS AS WELL AS SMALLER CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 300 PM TODAY. IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065- 071615- DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON- 1106 AM CDT SAT JUN 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND MID AFTERNOON...BECOMING MORE WIDESPREAD LATER AFTERNOON INTO EARLY EVENING. STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH. THE SEVERE WEATHER THREAT SHOULD TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS EVENING...ENDING ALL AREAS BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 300 PM AND 1100 PM TODAY. CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT SAT JUN 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 4 ENE OTO 42.30N 95.82W
06/06/2015 E0.50 INCH WOODBURY IA TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Hail was accompanied by heavy rain and strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580048, 580049, 580050, 584378.